Iowa, 2012

Hail in Iowa, April 29, 2012

April 29, 2012 · NWS DVN · 1 event in 1 county or zone

A nearly stationary frontal boundary was draped across the southern Plains into central Missouri and central Illinois on April 28-29, 2012. Cool and cloudy weather to the north and warm moist air to the south of the front produced isolated elevated thunderstorms in extreme southeast Iowa and western Illinois.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A nearly stationary frontal boundary was draped across the southern Plains into central Missouri and central Illinois on April 28-29, 2012. Cool and cloudy weather to the north and warm moist air to the south of the front produced isolated elevated thunderstorms in extreme southeast Iowa and western Illinois. A couple of the storms produced dime size hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Apr 29, 5:52 PM CST, 4 hours 19 minutes earlier.

Area forecast discussion, Apr 29, 5:52 PM CST, 4 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
652 PM CDT SUN APR 29 2012

.AVIATION...
IFR CONDITIONS WILL GENERALLY DOMINATE THE AREA TNGT INTO MON AM.
RAIN AND DRIZZLE WILL CONTINUE LIFTING THROUGH THE TERMINALS
THIS EVE. ALSO WATCHING A BLOSSOMING AREA OF SHRA AND SOME TSRA
ACROSS ERN KS AND WESTERN MO. THIS ACTIVITY WILL MOVE E/NE THIS
EVE AND COULD BRUSH PORTIONS OF SOUTHEAST IA POSSIBLY IMPACTING
KBRL AND EVEN KMLI. OVRNGT A WEAK LOW PRESSURE SYSTEM WILL MOVE
THROUGH CAUSING WINDS TO BECOME LIGHT. THIS COUPLED WITH ABUNDANT
LOW LEVEL MOISTURE SHOULD RESULT IN WIDESPREAD CIGS AOB 1KFT WITH
VSBYS AOB 3SM IN BR. AREAS OF LIFR/VLIFR CONDITIONS IN FG POSSIBLE
ESPECIALLY SOUTHEAST IA NEAR THE LOW... WHICH COULD IMPACT KBRL
AND POSSIBLY KCID AND KMLI. IMPROVEMENT TO MVFR AND VFR CONDITIONS
IS EXPECTED BY LATE MON AM AND AFTN AS INCREASING WEST WINDS BRING
IN SOME DRIER AIR.

&&

.PREV DISCUSSION... /ISSUED 253 PM CDT SUN APR 29 2012/

SYNOPSIS...

NOT MUCH CHANGE IN THE MID LEVEL FLOW PATTERN SINCE YESTERDAY. THIS
MORNINGS UA ANALYSIS SHOWS A CLOSED H5 LOW STILL OVER THE NORTHERN
PLAINS EMBEDDED IN A LARGE TROF COVERING MUCH OF THE WESTERN U.S.
SHARP RIDGING DOWNSTREAM FROM LOW/TROUGH STILL EXTENDS FROM THE
WESTERN GREAT LAKES INTO CANADA.  AT THE SURFACE A FRONT REMAINED
STALLED FROM THE SOUTHERN PLAINS INTO THE LOWER OHIO VALLEY WITH
HIGH PRESSURE STILL IN PLACE FROM ONTARIO INTO THE GREAT LAKES.
LATEST REGIONAL RADAR COMPOSITES SHOW A LARGE AREA OF SHOWERS AND
ISOLATED TSRA OVER IA AND NORTHERN IL.  THE PRECIP WAS OCCURRING
AHEAD OF A S/W OVER CENTRAL PLAINS.

SHORT TERM...TONIGHT AND MONDAY...
PRECIP TRENDS WILL BE THE FOCUS TONIGHT.  THE RAIN OVER THE AREA
LATE THIS AFTERNOON CONTINUES TO LIFT NORTHEAST AHEAD OF A S/W JUST
MOVING INTO ERN KS/NE PER RECENT WATER VAPOR IMAGERY. TIMING OF THE
OF BACK EDGE THROUGH THE FORECAST AREA SUGGESTS THE BULK OF THE
RAIN WILL BE THROUGH BY MID EVENING. HOWEVER WITH THE ENERGY STILL
UPSTREAM OF THE FORECAST AREA AND WITH MODELS SHOWING A WEAK
SURFACE WAVE MOVING THROUGH THIS EVENING...WILL CONTINUE TO KEEP
SOME MENTION OF SHRA/ISOLD TSRA THROUGH THE EVENING AND THEN MOVE
IT EAST AFTER MIDNIGHT. EXPECT MAINLY LIGHT TO MODERATE RAINS FROM
THIS SYSTEM. EXPECT ISOLATED THUNDER AT BEST DUE TO LIMITED
ELEVATED CAPE. TEMPERATURES TONIGHT ARE NOT EXPECTED TO CHANGE
MUCH WITH CLOUDY SKIES AND LITTLE ADVECTION DUE TO LIGHT WINDS.
KEPT MINS CLOSE TO EXPECTED 00Z TEMPS IN THE MID 40S TO AROUND 50.

LIGHT WESTERLY WINDS AND LINGERING LOW LEVEL MOISTURE SHOULD KEEP
CLOUDS OVER THE AREA FOR MUCH OF THE DAY SO WENT ON THE PESSIMISTIC
SIDE FOR SKY COVER MONDAY.  BASED ON MODEL SOUNDING THE MIXING DEPTH
SHOULD BE NEAR OR JUST ABOVE 925MB WHICH YIELDS HIGHS IN THE MID 60S
TO AROUND 70 WHICH LOOKS REASONABLE WITH THE EXPECTED CLOUD COVER.
DLF

LONG TERM...MONDAY NIGHT THROUGH NEXT SUNDAY...
FORECAST FOCUS ON FRONTAL BOUNDARY IN THE REGION THROUGH AT LEAST
NEXT WEEKEND WITH DAILY CHANCES OF SHOWERS AND THUNDERSTORMS
SOMEWHERE IN THE CWA. ABOVE NORMAL TEMPERATURES AND PLENTY OF
MOISTURE THIS PERIOD WITH POTENTIAL FOR SEVERE WEATHER AND HEAVY
RAINFALL SEVERAL DAYS. HOWEVER PINPOINTING WHICH DAYS ARE THE MOST
ACTIVE ARE RATHER TRICKY THIS FAR OUT AS OPERATIONAL MODELS
INCONSISTENT ON PLACEMENT OF THE MEANDERING FRONTAL BOUNDARY.
MAXIMUM TEMPERATURES WILL BE WELL INTO THE 70S TO LOWER 80S WITH MIN
TEMPS IN THE 60S...WITH A BIT OF A COOL DOWN BY THE END OF NEXT
WEEKEND. THIS ACTIVE PATTERN MAY VERY WELL REMAIN INTO THE SECOND
WEEK OF MAY.

HAASE

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&
Hazardous weather outlook, Apr 29, 3:19 AM CST, 18 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
419 AM CDT SUN APR 29 2012

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-300930-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
419 AM CDT SUN APR 29 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE ACROSS THE OUTLOOK AREA THIS AFTERNOON
AND OVERNIGHT. SEVERE WEATHER IS NOT EXPECTED...BUT A FEW
THUNDERSTORMS MAY BE CAPABLE OF PRODUCING SMALL HAIL AND WIND
GUSTS UP TO 45 MPH. SOME STORMS MAY PRODUCE LOCALLY HEAVY RAINFALL...
ESPECIALLY FROM LATE IN THE AFTERNOON THROUGH THE OVERNIGHT HOURS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

TUESDAY THROUGH SATURDAY...THERE IS A CHANCE OF THUNDERSTORMS EACH
DAY. INCREASING TEMPERATURES AND INSTABILITY SUGGEST FAVORABLE
CONDITIONS FOR THE RISK OF SEVERE WEATHER AT THIS TIME.  LOCALLY
HEAVY RAINFALL IS ALSO POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY AND TONIGHT.

SHEETS/NICHOLS

In the hours before

Local storm report, Apr 29, 9:14 PM CST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1014 PM CDT SUN APR 29 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1012 PM     HEAVY RAIN       3 NNE CHARLIE HEATH MEM 40.61N 91.87W
04/29/2012  M1.20 INCH       VAN BUREN          IA   TRAINED SPOTTER

            RAINFALL SINCE 1030 AM.

&&

MCCLURE
Special weather statement, Apr 29, 9:38 PM CST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1038 PM CDT SUN APR 29 2012

IAZ099-ILZ034-MOZ010-300400-
CLARK-HANCOCK-LEE-
1038 PM CDT SUN APR 29 2012

...STRONG THUNDERSTORM WITH SMALL HAIL...

AT 1031 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 18 MILES SOUTHWEST OF WAYLAND...OR 13 MILES WEST
OF CANTON...MOVING NORTHEAST AT 45 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  9 MILES SOUTHEAST OF WAYLAND AROUND 1050 PM CDT...
  WARSAW AND ALEXANDRIA AROUND 1055 PM CDT...

HAIL RANGING FROM PEA SIZE TO NICKEL SIZE... AND BRIEF HEAVY RAIN CAN
BE EXPECTED WITH THIS STORM.

LAT...LON 4021 9152 4024 9151 4025 9184 4047 9163
      4033 9118 4019 9148 4019 9150
TIME...MOT...LOC 0336Z 241DEG 40KT 4020 9170
Special weather statement, Apr 29, 10:03 PM CST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1103 PM CDT SUN APR 29 2012

IAZ076>078-087>089-098-099-ILZ024>026-034-035-MOZ009-010-300700-
KEOKUK-WASHINGTON-LOUISA-JEFFERSON-HENRY IA-DES MOINES-VAN BUREN-
LEE-MERCER-HENDERSON-WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
INCLUDING THE CITIES OF...SIGOURNEY...WASHINGTON...WAPELLO...
FAIRFIELD...MOUNT PLEASANT...BURLINGTON...KEOSAUQUA....
FORT MADISON...ALEDO...OQUAWKA...MONMOUTH...CARTHAGE...MACOMB...
MEMPHIS...KAHOKA
1103 PM CDT SUN APR 29 2012

...AREAS OF DENSE FOG OVERNIGHT...

ABUNDANT LOW LEVEL MOISTURE AND LIGHT WINDS WILL ALLOW AREAS
OF DENSE FOG TO DEVELOP OVERNIGHT. VISIBILITIES WILL BE
REDUCED TO ONE QUARTER MILE OR LESS IN THE DENSE FOG... AND
MAY BE NEAR ZERO IN SOME LOCATIONS. IF YOU WILL BE DRIVING
OVERNIGHT...BE PREPARED FOR DENSE FOG. SLOW DOWN...KEEP
YOUR HEADLIGHTS ON LOW BEAM AND ALLOW YOURSELF PLENTY OF
BRAKING DISTANCE.

The radar

The Quad Cities radar (KDVN), 150 km away, was scanning. The volume nearest the first event began at 04:10 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Lee

When
April 29, 10:11 PM CST
Where
Lee County, 1.26 mi WNW of Keokuk
Measured
0.75 in hail
Reported by
Public
Coordinates
40.410, -91.400

The public reported dime size hail near Keokuk.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2012Every state in 2012This day in weather historyWarnings in Iowa, April 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 373014.